Alert archive / North Carolina / Wind Advisories in 2020

Wind Advisory 4, NWS Raleigh, NC

November 30, 202025 counties in North Carolina

NWS Raleigh, NC issued this wind advisory at Nov 30, 2020, 3:37 AM EST for 25 counties in North Carolina. It took effect at Nov 30, 2020, 8:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 30, 2020, 3:37 AM EST (08:37 UTC)
In effect from
Nov 30, 2020, 8:00 AM EST
Expired
Nov 30, 2020, 5:04 PM EST
In force
9 hr
Issued by
NWS Raleigh, NC
All 25 counties

Anson County, NC, Chatham County, NC, Cumberland County, NC, Durham County, NC, Edgecombe County, NC, Franklin County, NC, Granville County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 25 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WWUS72 KRAH 300837
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
337 AM EST Mon Nov 30 2020

NCZ007>011-024>028-040>043-074>078-083>086-088-089-301900-
/O.NEW.KRAH.WI.Y.0004.201130T1300Z-201130T1900Z/
Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-
Edgecombe-Chatham-Wake-Johnston-Wilson-Montgomery-Moore-Lee-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
Including the cities of Roxboro, Oxford, Creedmoor, Henderson, 
Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, 
Scotland Neck, Hillsborough, Chapel Hill, Carrboro, Durham, 
Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, 
Rocky Mount, Tarboro, Princeville, Siler City, Pittsboro, 
Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, 
Clayton, Wilson, Troy, Southern Pines, Pinehurst, Aberdeen, 
Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, 
Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, 
Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, 
Hope Mills, Clinton, and Roseboro
337 AM EST Mon Nov 30 2020

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 2 PM EST
THIS AFTERNOON...

* WHAT...A one to three hour surge of strong southwesterly winds
  of 15 to 25 mph with gusts up to 45 mph will translate 
  northeast across central NC.

* WHERE...Most of central NC excluding the Northwest Piedmont. The
  burst of wind gusts will develop near the SC border by mid
  morning and then move northeast toward the VA border by early
  this afternoon. 

* WHEN...From 8 AM this morning to 2 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects
  including holiday decorations and inflatables. Tree limbs and 
  possible a few trees could be blown down. Some power outages may
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

blaes
2 follow-up statements
692 
WWUS72 KRAH 301817
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
117 PM EST Mon Nov 30 2020

NCZ007>011-024>028-040>043-074>078-083>086-088-089-010000-
/O.EXT.KRAH.WI.Y.0004.000000T0000Z-201201T0000Z/
Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-
Edgecombe-Chatham-Wake-Johnston-Wilson-Montgomery-Moore-Lee-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
Including the cities of Roxboro, Oxford, Creedmoor, Henderson, 
Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, 
Scotland Neck, Hillsborough, Chapel Hill, Carrboro, Durham, 
Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, 
Rocky Mount, Tarboro, Princeville, Siler City, Pittsboro, 
Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, 
Clayton, Wilson, Troy, Southern Pines, Pinehurst, Aberdeen, 
Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, 
Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, 
Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, 
Hope Mills, Clinton, and Roseboro
117 PM EST Mon Nov 30 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...Strong southwesterly winds of 15 to 25 mph with gusts up
  to 45 mph will translate northeast across central NC.

* WHERE...Most of central NC excluding the Northwest Piedmont. 
 

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects 
  including holiday decorations and inflatables. Tree limbs and 
  possible a few trees could be blown down. Some power outages 
  may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
790 
WWUS72 KRAH 302204
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
504 PM EST Mon Nov 30 2020

NCZ007>011-024>028-040>043-074>078-083>086-088-089-302315-
/O.CAN.KRAH.WI.Y.0004.000000T0000Z-201201T0000Z/
Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-
Edgecombe-Chatham-Wake-Johnston-Wilson-Montgomery-Moore-Lee-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
Including the cities of Roxboro, Oxford, Creedmoor, Henderson, 
Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, 
Scotland Neck, Hillsborough, Chapel Hill, Carrboro, Durham, 
Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, 
Rocky Mount, Tarboro, Princeville, Siler City, Pittsboro, 
Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, 
Clayton, Wilson, Troy, Southern Pines, Pinehurst, Aberdeen, 
Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, 
Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, 
Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, 
Hope Mills, Clinton, and Roseboro
504 PM EST Mon Nov 30 2020

...WIND ADVISORY IS CANCELLED...

Wind gusts have diminshed to less than 30mph across central North
Carolina.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Nov 30, 3:09 AM EST, 28 minutes earlier.

Area forecast discussion, Nov 30, 3:09 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
309 AM EST Mon Nov 30 2020

.SYNOPSIS...
An intensifying storm system will track across the eastern Carolinas
this morning, move across the mid Atlantic and reach New York this
evening. An associated warm front will lift across the eastern
Carolinas this morning before a cold front sweeps east across the
area this afternoon. Cold high pressure will build into Southeast
and Carolinas through mid-week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 1010 PM Sunday...

A swly, 40-60 kt low level (925-850 mb) jet will streak across the
cntl-ern Carolinas later tonight and early Mon, then up the middle
Atlantic coast Mon afternoon. It's becoming increasingly apparent
that a short-lived period of 40-45 mph gusts, with isolated ones
between 45-50 mph, will exist for an hour or three at any given
location between 9 AM and 2 PM Mon, over all but perhaps the nw
Piedmont and maximized in the I-95 corridor. Those gusts will likely
materialize in a small spatio-temporal window with diurnal heating
and mixing --and associated momentum transport from the LLJ-- in the
wake of the warm frontal shield of rain now affecting cntl NC, which
will end/depart to the north between 08-12Z Mon. That short period
of peak gusts in the warm sector will abate with the west to east
passage of a cold front between 14-19Z, with subsequent strong, but
sub-Advisory criteria gusts in the 20s-30s mph during the afternoon.
A Wind Advisory will likely be issued later this evening or
overnight.

Otherwise, central NC remains in the wedge airmass this evening,
downstream of a deepening, 1005 mb low over srn AL. A separate low
has developed along an inland-retreating coastal front over nern SC;
and that coastal front will continue nwd across cntl NC overnight.
Preceding the warm front, the strengthening LLJ above the surface
wedge, with resultant isentropic lift, has resulted in the
development of widespread rain across central NC this evening. This
rain shield will lift nwd and out of cntl NC between 08-12Z Mon, but
not before weak MUCAPE develops and increases through the hundreds
of J/kg (generally less than 500 J/kg), maximized over the Sandhills
and Coastal Plain with isolated thunder possible after midnight
tonight. Rainfall amounts overnight are expected to range from one
half to one and a half inches.

The greatest severe threat will exist between generally 12Z to 18Z
period, in the aforementioned warm sector. Shear is still expected
to be high and increase as the low approaches and the deep layer
flow and shear strengthen. The primary severe weather threat is
still damaging winds, with a tornado or two possible. Temperatures
will gradually increase overnight, in the wake of the warm front. As
a result, lows are either occurring or have already occurred in most
places. Temperatures in the upper 50s NW to mid 60s SE are expected
by daybreak. Expect a non-diurnal curve for temperatures again on
Monday, with temperatures peaking around noon then remaining steady
or slowly dropping into the afternoon hours.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 155 PM Sunday...

The potent mid level low is expected to track from the Ohio Valley E
then N through WV/W PA and far SE Ont to W Que during this period.
At the surface, the primary cold front will shift off the NC coast
Mon evening, quickly followed by a secondary reinforcing trough
passage overnight, then steady CAA through Tue, decreasing Tue night
as surface high pressure drifts from the Gulf Coast NE into the
Southeast. Confidence is high that the main precip shield will be
pushing offshore by Mon evening, with drying below ~850 mb and
~above 700 mb. While there is a downslope (drying) low level wind
component, the isallobaric wind component resulting from the
deepening surface low to our N may cause winds to be WSW for a
period Mon evening through Tue morning, increasing the low level
moisture potential. With residual moisture 850-700 mb and steepening
low level lapse rates surface-700 mb as CAA deepens aloft, a few
sprinkles or showers remain possible Mon night through mid morning
Tue, but amounts should be quite light. Otherwise, with eventual
drying and stabilizing through that 850-700 mb layer and strong
height rises Tue afternoon, we should see a clearing trend areawide,
with a deeply dry and subsiding column Tue night. Expect lows around
freezing W to around 40 E Mon night and highs Tue in the mid 40s to
around 50, supported by low level thicknesses around 40 m below
normal. Lows in the 20s Tue night with good radiational cooling. -GIH

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 309 AM Monday...

Upper level ridging will build over the area by the middle of the
week, resulting in mostly clear skies, light winds, and dry weather
Wednesday and Thursday. A 1025mb surface ridge will move overhead
during this time, resulting in some of the coldest minimum
temperatures of the season so far. Morning lows will bottom out in
the low to mid 20s Wednesday in the NW Piedmont and in the upper 20s
across the southern Coastal Plain. Daytime highs will recover into
the 50s but will remain below normal for early December.

Forecast confidence Friday into Saturday remains somewhat low, as
there were substantial differences among the deterministic models
and their ensemble counterparts leading up to this morning's 00Z
runs. However today's 00Z GFS/GEFS and EC/ECENS are both in general
agreement in showing a low diving south through the Plains, moving
west of the Appalachian Mtns, and shearing out as it moves into the
Great Lakes. Sensible weather impacts across central NC per this
solution would be an increase in clouds and precip chances late
Thursday night, rain on Friday, with clearing Friday night into
Saturday. Ultimately this scenario isn't too terribly different from
what was in the previous forecast and I only made very minor timing
adjustments. Ensemble QPF looks to be on the order of a tenth to a
quarter of an inch and hydro impacts do not look to be in the cards.
Similarly, cold advection behind the departing low should not be
strong enough or arrive in time to produce mixed precip.

Weak ridging should follow for the weekend with well below normal
temperatures and partly cloudy skies.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 210 AM Monday...

Widespread rain and low CIGS has resulted in LIFR conditions across
the northern Piedmont with IFR to MVFR conditions across much of the
rest of central NC early this morning. As low pressure moves north
of the region this morning, a southeasterly flow will develop and
the widespread rain will give way to more scattered showers and even
a thunderstorm by around daybreak. Low-level wind shear is expected
overnight into early this morning with strong low-level winds out of
the southeast and becoming southwest at 40-50 knots just above the
surface. The threat of a shower or even a thunderstorm will continue
through around midday with CIGS gradually improving across most
areas, perhaps a little more stubborn in the Triad, with MVFR to
perhaps even VFR conditions expected by 18Z. Thunderstorm chances
are limited although a strong storm is possible, mainly at KFAY,
KRWI and possibly KRDU. Given the limited coverage and probability,
will omit a mention of thunder from the TAF. Light northeast winds
will persist in the Triad into the morning hours while winds will
become southeast and southerly and increase overnight with winds of
10kts, gusting to 20kts expected by daybreak. Winds will become
southwesterly, increase and become very gusty during the 15Z to 19Z
period with the highest winds of 35kts or more at RDU/FAY/RWI. Gusty
westerly winds this evening will decrease overnight with BKN VFR
CIGS expected for much of the night.

Outlook...There a small chance of a shower late tonight into early
Tuesday, otherwise fair weather is expected through mid week with
VFR conditions expected. The next chance of adverse aviation
conditions arrives on Friday as a storm system brings a chance of
rain. -Blaes

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...MWS/KCP/Green
SHORT TERM...Hartfield
LONG TERM...Leins
AVIATION...Blaes
Hazardous weather outlook, Nov 30, 12:37 AM EST, 3 hours before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1237 AM EST Mon Nov 30 2020

NCZ011-027-028-042-043-078-089-010545-
Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson-
1237 AM EST Mon Nov 30 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An isolated storm or two will be capable of producing damaging wind
gusts or a tornado between 8 AM and 3 PM Monday. During that same
time, strong southwesterly winds outside of thunderstorms are
expected to gust up to 40 or 45 mph, with isolated gusts around 50
mph possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ007>010-023>026-039>041-073>077-083>086-088-010545-
Person-Granville-Vance-Warren-Alamance-Orange-Durham-Franklin-
Randolph-Chatham-Wake-Stanly-Montgomery-Moore-Lee-Harnett-Anson-
Richmond-Scotland-Hoke-Cumberland-
1237 AM EST Mon Nov 30 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An isolated storm or two will be capable of producing damaging wind
gusts between 8 AM and 1 PM Monday. During that same time, strong
southwesterly winds outside of thunderstorms are expected to gust up
to 40 or 45 mph, with isolated gusts between 45 and 50 mph possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ021-022-038-010545-
Forsyth-Guilford-Davidson-
1237 AM EST Mon Nov 30 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Southwesterly winds will strengthen and gust to between 30 and 40 mph
between 7 AM and noon Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 7:38 AM ESTSpecial Weather StatementRAHDavidson, Forsyth52 min
Nov 30, 8:34 AM ESTSpecial Weather StatementRAHAnson, Chatham, Durham, Lee, Montgomery, Moore and 1 more56 min
Nov 30, 10:41 AM ESTSpecial Weather StatementRAHAlamance34 min
Nov 30, 10:54 AM ESTSpecial Weather StatementRAHGranville36 min
Nov 30, 11:36 AM ESTSpecial Weather StatementRAHCumberland, Durham, Granville, Harnett, Vance, Wake39 min
Nov 30, 12:26 PM ESTSpecial Weather StatementRAHFranklin, Johnston, Nash, Vance, Warren, Wayne and 1 more64 min
Nov 30, 1:21 PM ESTSpecial Weather StatementRAHEdgecombe, Halifax, Wayne54 min

Nearby

Wind Advisories in North Carolina, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.